MAUDE Adverse Event Report: MEDELA LLC PNSA STARTER BP EN ES USA; PUMP, BREAST, POWERED

MEDELA LLC PNSA STARTER BP EN ES USA; PUMP, BREAST, POWERED
Model Number 101035077
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 10/06/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The customer was sent a replacement pump and return of her original pump was requested for testing/evaluation.In follow up with a complaint handler (b)(6) 2020, the customer indicated that the replacement pump was working well and her mastitis was resolved.Based on the results of (b)(4), it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is 0.008% for the period of (b)(6) 2013 to (b)(6) 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2020, the customer alleged to medela llc that the suction on her pump in style breast pump would not increase and the letdown button was broken.Additionally, she alleged that she had mastitis and was prescribed an antibiotic.
 
Additional Manufacturer Narrative
The device was evaluated on 02/05/2021 with the customer's parts as received and it failed vacuum testing.The evaluation determined that the pump was not cycling correctly due to the flag on the pump being detached.The flag is used to tell the pumps computer the location of the puller arm during its stroke.This information is used to complete an accurate rotation of the puller arm, thus generating requested vacuum.When the flag is broken, or missing, the pump cannot identify the position of the puller and, when this occurs, the pump firmware is programmed to go into continuous rotation mode.In continuous rotation mode, the puller arm rotates continuously at 360 degrees, generating roughly 220 mmhg, which is within vacuum specifications, and vacuum cannot be adjusted and phase change cannot occur.That customers complaint of the suction not increasing was confirmed.

Brand Name
PNSA STARTER BP EN ES USA
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate dr
mchenry, il
MDR Report Key10725658
Report Number1419937-2020-00120
Device Sequence Number19110985
Product Code HGX
UDI-Device Identifier00020451350776
UDI-Public00020451350776
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K181937
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number101035077
Device Catalogue Number101035077
Device Lot Number0000007239
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/13/2020
Initial Date Received by Manufacturer 10/06/2020
Supplement Date Received by Manufacturer02/05/2021
Initial Report FDA Received Date10/23/2020
Supplement Report FDA Received Date02/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;